Isotretinoin, Severe Acne, and Suicide: A Complicated Story

Peter Roy-Byrne, MD

Disclosures

Journal Watch. 2010;30(23) 

In This Article

Abstract and Introduction

Abstract

Severe acne may increase risk for suicide, and isotretinoin might exacerbate the risk.

Introduction

Although isotretinoin has been anecdotally linked to suicide, observational studies have had inconsistent results. In other studies, severe acne itself increased risks for distress and suicide. In this retrospective cohort study of 5756 patients prescribed isotretinoin for severe acne in Sweden, researchers examined administrative data documenting suicides and hospitalizations for suicide attempts for 3 years before and up to 18 years after treatment (1980–2001).

Isotretinoin treatment lasted a mean of 6 months. In the 21-year period, 128 patients attempted suicide and 24 died by suicide. Rates of suicide attempts rose in the year before treatment was initiated (standardized incident ratio [SIR]: any attempt, 1.57; first attempt, 1.36), increased significantly within 6 months after the start of treatment (SIRs, 1.78 and 1.93, respectively), and returned to baseline by year 3 posttreatment. Compared with patients whose first attempts occurred before isotretinoin therapy, those whose first attempts occurred during treatment or within 6 months of cessation were significantly more likely to make a second attempt or die by suicide (38% vs. 71%). Rate differences before and after the start of treatment yielded a number needed to harm (NNH) of 2300 for a new suicide attempt and 5000 for a repeat attempt.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....